Drug that causes B12 Deficiency

Discussion in 'Step I' started by DMBFan, Jun 19, 2008.

  1. DMBFan

    DMBFan Senior Member
    7+ Year Member

    Joined:
    Mar 18, 2004
    Messages:
    215
    Likes Received:
    0
    I know that B12 is very hard to be deficient in, but I don't know if I am going crazy, but I swear there was some drug that caused B12 deficiency. I Wikipedia'ed it - and found that chloroamphenical reduces it, but I'm not sure if that's the one that I saw somewhere and Goljan mentioned....Can anyone help me out? I may be wrong about a drug causing this reaction,t hough.
     
  2. lilnoelle

    Moderator Emeritus 7+ Year Member

    Joined:
    Feb 21, 2006
    Messages:
    2,892
    Likes Received:
    6
    Status:
    Resident [Any Field]
    Maybe your talking about B6 and Isoniazid?
     
  3. hmgcoa

    hmgcoa Member
    7+ Year Member

    Joined:
    Jul 13, 2002
    Messages:
    101
    Likes Received:
    0
    all that comes to mind is phenytoin and folic acid (correct me if i'm wrong. just took the test a few days ago and my mind is mush right now...)

    something about how it blocks intestinal conjugase thereby preventing the conversion of poly to mono folic acid?
     
  4. osli

    osli Senior Member
    5+ Year Member

    Joined:
    Oct 13, 2005
    Messages:
    1,279
    Likes Received:
    6
    Status:
    Medical Student
    valproic acid does something similar.

    Halothane causes megaloblastic anemia... not sure of the mechanism...?

    Nothing comes to mind for B12.
     
  5. LUBDUBB

    LUBDUBB Freakaholic
    10+ Year Member

    Joined:
    Oct 7, 2002
    Messages:
    686
    Likes Received:
    0
    Megaloblastic Anemia can be due to a bunch of drugs.

    Folate def due to intestinal conjugase block by EtOH and OCP (according to RR Goljan)
     
  6. f1re11

    7+ Year Member

    Joined:
    May 23, 2008
    Messages:
    86
    Likes Received:
    0
    Status:
    Medical Student
    Id guess a proton pump inhibitor like Omeprazole
     
  7. Nicholaus

    Nicholaus Fellow
    7+ Year Member

    Joined:
    Dec 9, 2007
    Messages:
    114
    Likes Received:
    0
    Quite difficult to get B12 def considering you have many years supply stored in the liver. However, folate def is much more common and can be caused by a whole host of drugs (i.e. DHFR inhibitors, etc.).
     
  8. crazy_cavalier

    crazy_cavalier T3-Weighted
    7+ Year Member

    Joined:
    Apr 3, 2005
    Messages:
    4,992
    Likes Received:
    8
    Status:
    Resident [Any Field]
    Are you sure it's a drug you're thinking of?? Because D. lattum (fish tapeworm) can cause B12 deficiency. Maybe that's the one you're thinking of.
     
  9. phospho

    phospho SDN Lifetime Donor
    Lifetime Donor Classifieds Approved 10+ Year Member

    Joined:
    Jun 4, 2006
    Messages:
    2,178
    Likes Received:
    25
    Status:
    Medical Student
    i'm just a premed, but the diabetes medication, metformin, may interfere with B12 dietary absorption (from wiki)
     
  10. GynGuy1983

    GynGuy1983 C&A Psychiatry Fellow
    7+ Year Member

    Joined:
    Jun 13, 2008
    Messages:
    138
    Likes Received:
    18
    Status:
    Fellow [Any Field]
    +1

    I've never heard of any meds causing B12 deficiency. If there is, I would expect that it would be very low yield to begin with.
     
  11. blake44

    Joined:
    Jun 20, 2008
    Messages:
    2
    Likes Received:
    0
    Status:
    Medical Student
    you might be thinking of phenytoin. (it interferes with vitb12 metabolism --> megaloblastic anemia).

    wow... that made me come out of lurking. i was just studying, and i saw that, and i thought immediately of this post. now i hope it's on my exam
     
  12. DMBFan

    DMBFan Senior Member
    7+ Year Member

    Joined:
    Mar 18, 2004
    Messages:
    215
    Likes Received:
    0
    I was thinking of Isonazid and B6...Thanks. So many things in my head, I can't even remember even basic things :)
     
  13. GynGuy1983

    GynGuy1983 C&A Psychiatry Fellow
    7+ Year Member

    Joined:
    Jun 13, 2008
    Messages:
    138
    Likes Received:
    18
    Status:
    Fellow [Any Field]
    It happens to the best of us. Just keep in mind that you need to supplement the TB patient with B6 otherwise they're more likely to suffer from neuropathy (more so than hepatotoxicity).

    Keep your head up!
     
  14. doctorFred

    doctorFred intensive carer
    Physician Faculty 10+ Year Member

    Joined:
    May 5, 2005
    Messages:
    1,111
    Likes Received:
    46
    Status:
    Attending Physician
    therapeutic injection of diphylobothrium eggs directly into your eyeballs. it also causes blindness for some reason.
     
  15. GynGuy1983

    GynGuy1983 C&A Psychiatry Fellow
    7+ Year Member

    Joined:
    Jun 13, 2008
    Messages:
    138
    Likes Received:
    18
    Status:
    Fellow [Any Field]
    In UW, wasn't there an alcoholic patient that only became deficient in B12 after 2 years or so?

    I'd prefer a direct injection of Loa Loa to my eye, at least then I might make it on one of those stupid medical shows.
     
  16. ijcMD

    ijcMD Senior Member
    7+ Year Member

    Joined:
    May 28, 2006
    Messages:
    147
    Likes Received:
    0
    Status:
    Fellow [Any Field]
    yes, i saw that question yesterday... it was a homeless patient though
     
  17. Aseptic Pimp

    Aseptic Pimp Junior Member
    5+ Year Member

    Joined:
    Dec 27, 2005
    Messages:
    20
    Likes Received:
    0
    Status:
    Medical Student
    You are definitely talking about Phenytoin. In the FA 2006 version it says Phenytoin causes Vit B12 def, however Goljan states that Phenytoin actually cuases a deficiency in folic acid.
     

Share This Page